Utah, 2011Damaging Wind in Utah, May 13, 2011
May 13, 2011 · NWS SLC · 1 event in 1 county or zone
Showers and thunderstorms formed across northern Utah on May 13th, with the greatest impact being that these storms helped to fuel river flooding that had already begun due to snowmelt. However, one of these storms also produced a severe wind gust along Interstate 80.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms formed across northern Utah on May 13th, with the greatest impact being that these storms helped to fuel river flooding that had already begun due to snowmelt. However, one of these storms also produced a severe wind gust along Interstate 80.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 13, 2:53 PM MST, 2 hours 22 minutes earlier.
Area forecast discussion, May 13, 2:53 PM MST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
353 PM MDT FRI MAY 13 2011
.SYNOPSIS...A RIDGE OF HIGH PRESSURE WILL BE OVERHEAD SATURDAY BUT
WILL BE SHOVED EASTWARD BY AN APPROACHING STORM SYSTEM BY SUNDAY.
THIS PACIFIC STORM SYSTEM WILL IMPACT THE AREA FROM MONDAY UNTIL
THURSDAY.
&&
.DISCUSSION...ISOLATED CONVECTION IS FIRING UP OVER THE HIGHER
TERRAIN OF WEST CENTRAL AND SOUTHWEST UTAH THIS AFTERNOON MUCH AS
FORECASTED. THE GENERAL FLOW ACROSS THIS PART OF THE STATE IS FROM
THE SOUTHEAST SO THE STORMS ARE MOVING TOWARDS THE NORTHWEST INTO
NEVADA. BY THIS EVENING THIS FLOW OVER NORTHWEST UTAH IS EXPECTED
TO BECOME MORE SOUTHERLY TO POSSIBLY SOUTHWEST...BRINGING A SLIGHT
CHANCE OF HIGH BASED THUNDERSTORMS TO THE NORTHWEST
DESERT...ESPECIALLY THE RAFT RIVER RANGE.
FARTHER SOUTH OVER SOUTHERN CALIFORNIA A WEAK UPPER LEVEL
CIRCULATION IS EXPECTED TO MOVE INTO NORTHWEST ARIZONA BY SATURDAY
MORNING TO BRING SOME UPPER LEVEL DIFFLUENCE AND COOLING OF A
COUPLE OF DEGREES ACROSS WESTERN PORTIONS OF THE AREA SATURDAY.
THIS IN COMBINATION WITH THE INCREASE IN MOISTURE FROM TODAYS
CONVECTION IS EXPECTED TO BRING AN INCREASE THREAT OF CONVECTION
FOR SATURDAY...ESPECIALLY ACROSS CENTRAL AND NORTHERN UTAH AS THIS
UPPER LEVEL SYSTEM MOVES NORTHWARD. THE NAM SHOWS CAPE OF OVER 600 AND LI
OF -2 TO -4 FOR SATURDAY AFTERNOON. HOWEVER...THE LOW LEVELS REMAIN RATHER
DRY SO MUCH OF THE CONVECTION COULD BE MORE WHAT WE CALL VIRGA
BOMBS RATHER THAN SHOWERS OR THUNDERSTORMS PRODUCING RAIN DOWN TO THE
GROUND. THEREFORE THE POPS WERE ACTUALLY DECREASED SOMEWHAT FOR
SATURDAY DESPITE REASONABLE LOOKING DYNAMICS.
THE PACIFIC STORM SYSTEM IS NOT VERY CIRCULAR IN NATURE BUT RATHER
IS FORECAST TO HAVE SEVERAL WELL DEFINED SPOKES EACH OF WHICH WILL
ROTATE ACROSS THE GREAT BASIN HELPING TO BRING THE SYSTEM ACROSS
UTAH. THE FIRST SPOKE WILL BRING A DRY COLD FRONT IN ACROSS
NORTHERN UTAH SUNDAY EVENING WITH THE SECOND SPOKE OF ENERGY
PUSHING THE MID LEVEL COLD POOL AND ASSOCIATED MOISTURE IN ACROSS
THE NORTH ON MONDAY NIGHT INTO TUESDAY. THIS WILL LIKELY BE THE
BEST CHANCE FOR RAIN IN THE VALLEYS AND SNOW IN THE MOUNTAINS.
HOWEVER WITH THE BROAD UPPER COLD CORE OF THE SYSTEM MOVING IN
OVER THE CWA WEDNESDAY THROUGH THURSDAY SCATTERED CONVECTION IS
LIKELY TO OCCUR. THROUGHOUT THE MONDAY TO THURSDAY TIME FRAME THE
TEMPERATURES ACROSS THE REGION WILL TEND TO BE 5 TO 15 DEGREES
BELOW NORMAL STATEWIDE WHICH WILL SLOW THE SNOWMELT DOWN ONCE
AGAIN.
SOME RIDGING IS EXPECTED TO RETURN FOR NEXT WEEKEND WITH A SLOW
WARMING TREND ASSOCIATED WITH IT.
&&
.HYDROLOGY...ABOVE NORMAL TEMPERATURES AND SUNSHINE WILL CONTRIBUTE
TO INCREASING MID AND HIGH ELEVATION SNOW MELT. RIVERS ARE FORECAST
TO RESPOND BY RISING THROUGH THE WEEKEND TOWARD AND ABOVE FLOOD
STAGE ON SOME RIVERS.
THE BLACKSMITH FORK EXCEEDED FLOOD STAGE JUST AFTER MIDNIGHT LAST
NIGHT AND THEN BACKED OFF TEMPORARILY THIS MORNING BUT WILL BE ON
THE RISE AGAIN TONIGHT AND REMAIN ABOVE FLOOD STAGE THROUGH SUNDAY
AND MONDAY. OTHER GAUGED RIVERS ARE ALL BELOW FLOOD STAGE BUT WILL CONTINUE
TO INCREASE TOWARD BANKFULL OR ABOVE FLOOD STAGE THROUGH THE WEEKEND.
COOLER CONDITIONS OF 5-15 DEGREES BELOW AVERAGE ARE EXPECTED NEXT
WEEK...THOUGH SHOWERS...MAINLY TUESDAY MORNING...WILL CONTRIBUTE
TO RUN OFF THROUGH MID WEEK.
&&
.AVIATION...SURFACE WINDS AT THE SLC TERMINAL WILL SWITCH TO THE
SOUTHEAST BETWEEN 02Z AND 04Z. OTHERWISE...VFR CONDITIONS WILL
PREVAIL THROUGH THE OVERNIGHT HOURS WITH ANY CEILINGS ABOVE 7000FT.
&&
.FIRE WEATHER...HIGH PRESSURE ALOFT CENTERED OVER WRN COLORADO
TONIGHT WILL GENERATE AN INCREASINGLY STRONG AND WARM SOUTHERLY FLOW
ACROSS THE AREA THIS WEEKEND. HUMIDITY VALUES WILL TREND SLOWLY
DOWNWARD FROM FRIDAY TO SATURDAY...THEN HIT THEIR LOWEST LEVELS
SUNDAY AFTERNOON AHEAD OF A COLD FRONT REACHING NORTHWEST UTAH
SUNDAY AFTERNOON. THIS FRONT WILL STALL OVER EAST-CNTRL THROUGH
SOUTH-CNTRL UTAH MONDAY...MAINTAINING WARM...WINDY AND VERY DRY
CONDITIONS AHEAD OF THE STALLED FRONT. THE COMBINATION OF WIND AND
RH VALUES GENERALLY BELOW 15 PERCENT WOULD MEET RED FLAG
CONDITIONS...HOWEVER FUELS IN GENERAL ARE NOT CURED ENOUGH YET TO
WARRANT CONCERN AT THIS TIME. SIGNIFICANTLY COOLER TEMPS WITH HIGHER
RH VALUES WILL FOLLOW THE FRONT FOR EARLY NEXT WEEK. PRECIP WILL
REMAIN ON THE LIGHT SIDE UNTIL A STRONGER/COLDER UPPER LOW SETTLES
INTO THE GREAT BASIN DURING THE WEDNESDAY/THURSDAY TIME FRAME. THIS
FEATURE WILL KEEP TEMPS WELL BELOW NORMAL AND RH VALUES FAIRLY HIGH.
PRECIP WILL ALSO BECOME MORE WIDESPREAD...WITH THE BEST THREAT FOR
WETTING RAINS ACROSS ALL BUT THE FAR SE AND ERN VALLEYS.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLOOD WATCH THROUGH MONDAY EVENING FOR UTZ001-002-006-007-009.
WY...NONE.
&&
PUBLIC...STRUTHWOLF
FIRE WEATHER...CONGER
AVIATION...SCHOENING
HYDROLOGY...STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, May 13, 1:45 AM MST, 15 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT FRI MAY 13 2011
UTZ001>016-019>021-517-518-WYZ021-141300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT FRI MAY 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
SUNNY AND WARMER CONDITIONS ARE FORECAST TODAY...WITH ISOLATED
THUNDERSTORMS POSSIBLE ACROSS THE HIGHER TERRAIN OF CENTRAL AND
SOUTHERN UTAH THIS AFTERNOON AND EVENING.
RIVER FLOWS REMAIN COLD AND ELEVATED...WITH FLOODING OCCURRING ON
THE BLACKSMITH FORK.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WARM CONDITIONS CONTINUE THROUGH THE WEEKEND. SNOWMELT WILL
INCREASE...WITH RUNOFF RESULTING IN RISING WATERS ON AREA RIVERS
ONCE AGAIN. SOME RIVERS WILL POTENTIALLY REACH FLOOD STAGE BY THE
WEEKEND. CONSULT THE FLOOD WATCH FOR FURTHER DETAILS.
ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS MUCH OF
THE REGION SATURDAY...POTENTIALLY LINGERING ACROSS THE HIGHER
TERRAIN OF NORTHERN UTAH SUNDAY.
GUSTY SOUTHERLY WINDS ARE ANTICIPATED SUNDAY INTO MONDAY...POTENTIALLY
INCREASING FIRE WEATHER DANGER AND AFFECTING WIND SENSITIVE
OPERATIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Thunderstorm Wind, Tooele
- When
- May 13, 5:15 PM MST
- Where
- Tooele County, 0.52 mi E of Barro
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -113.470
The Interstate 80 sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in New York, May 13, 2011$830,000 · 11 events
- Flooding in Utah, May 13 to 18, 2011$550,000 · 2 events
- Hail and Damaging Winds in Mississippi, May 13, 2011$255,000 · 1.75 in hail · 13 events
- Hail and Damaging Winds in Florida, May 13 to 14, 2011$159,000 · 1 in hail · 20 events
- Hail and Damaging Winds in Georgia, May 13, 2011$279,000 · 1.75 in hail · 6 events
- High Wind in Montana, May 13 to 15, 2011$268,000 · 52 kt wind · 3 events
- Flooding and Hail in Pennsylvania, May 13 to 14, 2011$110,000 · 0.88 in hail · 16 events
- Flash Flooding and Hail in Virginia, May 13, 2011$90,000 · 1 in hail · 18 events
- Flash Flood and Hail in Michigan, May 13, 2011$100,000 · 1 in hail · 5 events
- Dust Devil in Arizona, May 13, 20116 injured · $1,000 · 1 event
- Hail and Damaging Winds in Alabama, May 13, 20111 injured · $28,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in South Carolina, May 13, 2011$38,000 · 1.75 in hail · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313354.